Many of us are aware that there is a heroin epidemic in the U.S. currently. According to the National Institute on Drug Abuse, heroin addiction has been on the rise since 2007. Please click on this link for some additional information about heroin:
The main question for many of us is, “Why?” Why do people, who know the results of using this drug, start it in the first place? Why can’t they stop when they want to stop? All are valid questions. We have to start with some understanding about the process.
Most people who use/have used heroin did not start there. They usually start with different pain (opiate) medications that they may have been prescribed or were using recreationally. These medications include Percocet or Oxycontin (Oxycodone), Vicodin (Hydrocodone), Opana (Oxymorphone), Morphine, etc. They start by taking a pill to get a buzz like one would use alcohol or marijuana to do the same. However, with these opiates, tolerances can build causing them to have to use more pills to get the same buzz. Over time, the buzz becomes less important and they keep taking these pills to avoid going through withdrawals as the body has become dependent on them. These symptoms include very painful flu-like symptoms, diarrhea, headaches, and insomnia among a few others.
It can become very costly to continue obtaining these drugs and heroin, another opiate, happens to be cheaper. So, it is common for one to move from the pain medications to heroin as a result. Unfortunately, this is not where it ends. What happens is that the same type of tolerance builds with heroin. So, while it may be less expensive at the beginning, it certainly will not stay that way as tolerance and frequency increase. Also, not surprisingly, this becomes a daily habit as one continues to try to avoid being sick.
This part leads us to understand why it is so hard to stop. These withdrawal symptoms, which are so painful and last approximately 10 days, are so difficult to push through that it becomes much easier to get heroin rather than deal with these symptoms. Furthermore, the receptors that have been created in the brain as a result of extensive use can cause this usage to become compulsive and treated like a primary drive as much as food, thirst of sex. It explains why one cannot “just stop”.
There are some ways to recognize when someone is using any of these drugs. The most common is that their pupils are much smaller and their eyes are redder. Some will nod off at strange times, while others will get a boost of energy. However, the most common one is the loss or mismanagement of money. The savings have dwindled to nothing and household items start to go missing. They are constantly borrowing small amounts of money ($10-40) or they are always in crisis needing larger amounts. Recently, a patient of mine had “a friend” tell his mom that he needed $200 to get his car towed. AND SHE GAVE IT TO HIM!
If anyone comes across someone engaged in heroin use or suspects them, make sure they are confronted. Urge them to get into a detoxification program or on medication (Suboxone or Vivitrol have been effective). I am available for any questions on the subject and would be happy to help where I can. Please email me at the address below with any inquiries.
Michael J. Pollak, PCC, LICDC Director, Dual Diagnosis Intensive Outpatient Program